Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, August 17, 2007

August 17, 2007 · NWS CTP · 17 events in 6 counties and zones

moist and unstable airmass over east-central Pennsylvania during the early afternoon. Thunderstorms developed rapidly and produced large hail ranging from nickel to baseball size and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow-moving cold front encountered a warm...moist and unstable airmass over east-central Pennsylvania during the early afternoon. Thunderstorms developed rapidly and produced large hail ranging from nickel to baseball size and damaging winds. Large hail covered the ground in several locations. In addition, hail ripped siding off of homes, put holes in slate roofs, dented hundreds of cars and broke numerous windshields. Lycoming county emergency management estimated between $300,000 to $400,000 dollars in hail damage. Although some storms exhibited strong rotational signatures and funnel clouds were sighted, no tornadoes were confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 9:56 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 9:56 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT LOCATED NEAR INTERSTATE 80 LATE THIS MORNING WILL
PUSH SOUTH ACROSS THE REGION THIS AFTERNOON...TRIGGERING A FEW
SHOWERS OR A THUNDERSTORM ACROSS THE SOUTHERN COUNTIES OF PENNSYLVANIA.
DRIER AND COOLER AIR WILL MOVE OVER THE REGION THROUGH SATURDAY NIGHT
S HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE GREAT LAKES. MOISTURE
AND NORTHWESTERLY FLOW ALOFT SUNDAY INTO MONDAY COULD INCREASE THE
CHANCE OF SHOWERS. A WEAK UPPER LEVEL RIDGE SHOULD DOMINATE THE
REGION BY MID-WEEK WITH WARM HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT DRAPED ACROSS NRN PENN AT 1430Z WAS BEING
TEMPORARILY DELAYED IN ITS SWD MVMT BY A WEAK WAVE OF LOW PRESSURE
NEAR KIPT.

NAM/RUC SHOW MIXED LAYER CAPE CLIMBING TO OVER 1000 J/KG ACROSS
THE LOWER SUSQ VALLEY THIS AFTERNOON...WHICH IN THE PRESENCE OF
WEAK LARGE SCALE FORCING AHEAD OF A SHORT WAVE HEADING SE FROM THE
LWR GLAKES...SHOULD YIELD A FEW SHRA/TSRA /MAINLY NEAR AND TO THE
SE OF INTERSTATE 81/.

COOLER AND LESS HUMID AIR WILL ADVECT SE BEHIND THE FRONT LATE IN
THE DAY...SWEEPING ANY CONVECTION SOUTH OF THE MASON/DIXON LINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
HE FRONT SHOULD PUSH TO OUR SOUTH BY MIDDAY. THE COOLER AND DRIER
AIR SHOULD PRODUCE A PLEASANT DAY WITH SKIES BECOMING MOSTLY SUNNY.
OUR PW VALUES ARE FOREST TO DROP BELOW NORMAL BY EVENING OVER THE
ENTIRE STATE. SHOULD BE COMFORTABLE AFTERNOON AND EVENING.

VERY DRY AIR OVERNIGHT FRIDAY INTO SATURDAYS SUGGESTS A VERY COOL
MORNING SATURDAY. SREF 2M TEMPS SHOW MANY LOCATIONS IN THE 40S
ACROSS NORTHERN AND CENTRAL PA. COMFORTABLE 50S IN THE
SOUTH/SOUTHEAST.

SATURDAY SHOULD BE A MOSTLY SUNNY DAY WITH LOW HUMIDITY AND TEMPS
MAINLY IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT SHOULD BE ANOTHER PLEASANT NIGHT. CLOUDS COULD MOVE
INTO WESTERN AREAS OVERNIGHT AS A SURGE OF MOISTURE HEADS OUR WAY.
CANNOT RULE OUT A SHOWER IN THE WEST BY SUNDAY MORNING.

SUNDAY...THE PW VALUES RETURN TO NORMAL AND RISE ABOVE NORMAL IN THE
WEST. GEFS SHOWS CHANCE OF SHOWERS/THUNDERSTORMS MAINLY IN THE WEST.

MONDAY...A WEAK LOW-LEVEL BOUNDARY SHOULD BE OVER THE STATE. WARM
MOIST AIR ON THE SOUTH SIDE AND COOLER DRIER AIR ON THE NORTH. HIGH
PROB HAS MOST OF PA WITH ABOVE NORMAL PW AND CHANCE OF SHOWERS.

TUES-THURS...OUR PW VALUES ARE FORECAST TO BE ABOUT 1SD ABOVE NORMAL
SUGGESTING HUMID CONDITIONS AND CHANCES OF SHOWERS. BY TUESDAY OUR
850 HPA TEMPS ARE ABOVE NORMAL SUGGESTING IT WILL SHOULD BE SLIGHTLY
WARMER THAN NORMAL TUE-THURS AS OUR 850 HPA TEMPS REMAIN ABOVE
NORMAL. OUR 925 HPA TEMPS SHOULD BE SLIGHTLY ABOVE NORMAL. LOOKS
LIKE A RELATIVELY WARM HUMID PERIOD AND THUS THE CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING THROUGH THE STATE AT THIS TIME WILL USHER IN
MUCH DRIER AIR BY AFTERNOON. AFTER CURRENT HAZE AND FOG DISSIPATES
LATER THIS MORNING...BY AROUND 14Z TO 15Z...VFR CONDS ARE
EXPECTED. RATHER DEEP MIXING WILL PROMOTE GUSTY SFC WNDS GUSTS
LATER THIS AFTN.

HIGH PRESSURE WILL BUILD IN FOR SAT WITH VFR FLYING EXPECTED.
SUN- TUE LOOKS UNSETTLED WITH SEVERAL DISTURBANCES TAKING AIM ON
THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO/LAMBERT
NEAR TERM...GRUMM/LAMBERT
SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...GARTNER
Hazardous weather outlook, Aug 17, 5:18 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 AM EDT FRI AUG 17 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 11:05 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT FRI AUG 17 2007

PAZ012-041-171715-
NORTHERN CLINTON-NORTHERN LYCOMING-
1205 PM EDT FRI AUG 17 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON AND WEST CENTRAL
LYCOMING COUNTIES...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF LOCK HAVEN...MOVING EAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CAMMAL AROUND 1230 PM...LITTLE PINE STATE
PARK...WATERVILLE AROUND 1245 PM...SALLADASBURG AND ENGLISH CENTER
AROUND 100 PM.

FORECASTER: LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lycoming

When
August 17, 12:00 PM EST
Where
Lycoming County, 0.87 mi SE of Garden View
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.240, -77.040

Trained spotter reported nickel sized hail just west of Williamsport.

Hail, Lycoming

When
August 17, 12:00 PM EST
Where
Lycoming County, 0.87 mi NE of Newberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -77.020

Trained spotter reported quarter sized hail in Williamsport.

Hail, Lycoming

When
August 17, 12:04 PM EST
Where
Lycoming County, Loyalsockville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.320, -76.920

Public reported nickel sized hail in Loyalsockville.

Hail, Lycoming

When
August 17, 12:08 PM EST
Where
Lycoming County, 0.69 mi S of Montgomery
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.170, -76.880

Trained spotter reported hail the size of a ping-pong ball (1.5 inches) in Montgomery.

Hail, Lancaster

When
August 17, 12:17 PM EST
Where
Lancaster County, 0.87 mi SE of Salunga
Measured
0.88 in hail
Reported by
Public
Coordinates
40.090, -76.420

Public reported nickel sized hail in Landisville.

Hail, Lycoming

When
August 17, 12:20 PM EST
Where
Lycoming County, 1.48 mi NNE of Muncy
Measured
0.88 in hail
Reported by
Public
Coordinates
41.220, -76.790

Public reported nickel sized hail covering the ground in Pennsdale.

Hail, Lycoming

When
August 17, 12:22 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
1.75 in hail
Property damage
$350,000
Reported by
Public
Coordinates
41.200, -76.790

Public reported golf ball to baseball sized hail in Muncy (report relayed through trained storm spotter).

Hail, Northumberland

When
August 17, 12:25 PM EST
Where
Northumberland County, 0.52 mi E of Turbotville
Measured
1.25 in hail
Reported by
Public
Coordinates
41.100, -76.770

Public reported half-dollar sized hail in Turbotville.

Hail, Montour

When
August 17, 12:30 PM EST
Where
Montour County, 1.56 mi E of Exchange
Measured
1.5 in hail
Reported by
Public
Coordinates
41.120, -76.670

Public measured hail the size of a ping-pong ball. The hail had been on the ground for 30 minutes before measurement.

Hail, Lancaster

When
August 17, 12:30 PM EST
Where
Lancaster County, 1.27 mi ENE of Hamilton Park
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.040, -76.300

Lancaster county emergency management reported nickel sized hail in Lancaster.

Thunderstorm Wind, Lancaster

When
August 17, 12:35 PM EST
Where
Lancaster County, 1.27 mi ENE of Hamilton Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.040, -76.300

Lancaster county emergency management reported trees down in County Park. This resulted in the closure of Rockford and Williamson roads.

Thunderstorm Wind, Columbia

When
August 17, 12:40 PM EST
Where
Columbia County, 2.08 mi W of Millville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.120, -76.570

Columbia county emergency management reported multiple trees and wires down on Rod and Gun Club road approximately 1-2 miles west of Millville.

Hail, Columbia

When
August 17, 12:43 PM EST
Where
Columbia County, Millville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.120, -76.530

Trained spotter reported nickel sized hail in Millville.

Thunderstorm Wind, Schuylkill

When
August 17, 1:00 PM EST
Where
Schuylkill County, 0.87 mi NW of Ringtown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.860, -76.240

Public reported roof blown off shed in Ringtown.

Hail, Schuylkill

When
August 17, 1:05 PM EST
Where
Schuylkill County, 0.52 mi W of Mc Adoo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.900, -75.990

Schuylkill county law enforcement reported golf-ball sized hail in McAdoo.

Hail, Columbia

When
August 17, 1:16 PM EST
Where
Columbia County, 0.52 mi W of Bloomsburg
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -76.460

Public reported quarter sized hail in Bloomsburg.

Hail, Schuylkill

When
August 17, 1:35 PM EST
Where
Schuylkill County, 0.52 mi W of Mc Adoo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.900, -75.990

Schuylkill county law enforcement reported a second round of golf-ball sized hail after a 15 to 20 minute break.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41269, 41279, 41281, 41274, 41287, 41283, 41286, 41290, 41293, 41296, 41303, 41304, 41294, 41305, 41301, 41298, 41302.